Elderly people taking several drugs need proper nutrition care

Elderly people taking several drugs need proper nutrition care

Polypharmacy in older patients? Pay special attention to Nutrition

Frontier Voice of Nutrition Remarks (January 17, 2012)

Nalin Siriwardhana, PhD, interviewed geriatric pharmacotherapy specialist Dr. Johanna Jyrkkä from the Finnish Medicines Agency.

Elderly people taking several drugs (polypharmacy) are vulnerable for nutritional deficiencies; therefore, they need to pay special attention to their nutritional status. Loss of appetite, nausea, diarrhea, weight changes, digestive system complications and malnutrition are common consequences associated with elderly persons undergoing polypharmacy for various diseases. Low energy intake, deficiency of essential nutrients, adverse drug reactions, reduced drug efficiencies, and drug-nutrient interactions in elderly people undergoing polypharmacy can negatively affect overall health status.

A well-organized team of experts who frequently monitors/evaluates the patients may be able to provide effective treatments while maintaining healthy nutritional status. Such a team of experts consist of physicians, pharmacists, dietitians and nurses will be able to determine the required drugs and doses, while managing healthy nutritional status by adjusting diet or dietary supplements.

Dr. Johanna Jyrkkä

Dr. Johanna Jyrkkä

Nutrition Remarks interviewed Dr. Johanna Jyrkkä, a geriatric pharmacotherapy researcher with expertise in pharmacoepidemiology, drug safety, and drug use in elderly populations. A simplified version of the conversation is as follows:

Question from Nutrition Remarks: How do you define polypharmacy and excessive polypharmacy?

Answer from Dr. Johanna: In general, polypharmacy refers to the use of multiple drugs by a single person. Excessive polypharmacy refers to the use of ten or more drugs concomitantly. When elderly persons have excessive polypharmacy, I suggest comprehensive health assessments to avoid possible medication related problems, including nutritional problems. In order to get the best possible results, these assessments should be done in co-operation with health care professionals.

Question: Why it is necessary to pay careful attention to elderly people on polypharmacy?

Answer: Polypharmacy is an indicator of multiple diseases, which are consequently treated with multiple drugs. It is apparent that elderly persons with worsened physical health are the ones who tend to do the worst, predisposing them to adverse health outcomes.

Multiple diseases themselves result in weakened health, but polypharmacy can also play an important role in the overall health status. The well-known fact is that elderly persons with polypharmacy have increased risk of adverse drug effects. Recent evidence has also shown that polypharmacy may promote the occurrence of poor nutritional status.

Question: What are the common drugs, drug classes or drug combinations that negatively affect nutritional status?

Answer: To some extent, drug treatment may contribute to poor nutritional status, for example, by causing loss of appetite, nausea, diarrhea, weight changes, taste alterations, decrease in saliva secretion, modifications in lipid profile, alterations in electrolyte balance, and changes in glucose metabolism.

Some of the drugs used in the treatment of psychiatric disorders, such as antidepressants and antipsychotics (drugs used for Schizophrenia and several other mental illnesses) can cause weight changes, most commonly weight gain. Insulin and oral corticosteroids also tend to promote weight gain. Anticholinergic drugs (drugs that act mainly via nervous system) may also lead to troubles in nutrition by causing decreased saliva secretion and constipation, especially for elderly people on polypharmacy.

Loss of appetite is a common side-effect of drugs used to treat dementia (loss of memory, mood changes, and problems with communication). Antibiotics are common causes of nausea and diarrhea. Sleeping pills, tsopiclone, are used commonly by elderly people. This type of medication can leave a metallic taste in the mouth which may lead to a decrease in appetite. High blood pressure reducing drugs such as diuretics (often called water pills), beta-blockers and multifunctional corticosteroids/steroids are drugs that can promote disturbances in glucose balance in the body.

Question: What are the possible interactions between nutrients and drugs in elderly people on polypharmacy? What should be the role of dietitians/ nutritionists?

Answer: It is apparent that polypharmacy increases the risk of interactions between drugs and nutrients. Such interactions have mainly two clinical effects: drugs may have an effect on nutrients absorption that may lead to nutritional deficiencies, or contrary eaten food can change the mechanism how the drug works in the body.

To be more concrete, there are drugs, for example bisphosphonates (a class of drugs used for osteoporosis) should be taken to empty stomach because of the concern that food may interfere the absorption of drug. Another commonly known interaction is the ability of dietary calcium to bind tetracycline antibiotics that result insufficient amount of antibiotic in the body. These are only two examples on the interactions between drugs and eaten food.

As shown by these examples, interactions between drugs and eaten food are complex. Detection of these interactions is challenging; thus, multi-professional teams, including physicians, pharmacists, dietitians and nurses, are needed to ensure the best possible care to elderly people.

Question: Is there any evidence on how nutritional supplements can help elderly people on polypharmacy?

Answer: We are not aware that dietary supplements would be beneficial in elderly people on polypharmacy. Some claims may have been made, but scientific evidence for such claims is missing. However, it is known that several chronic diseases can lead to nutritional deficiencies, which require supplementation. In these cases, dietary supplements can be added to the medication, but the use has to be always justified. Some dietary supplements, for example, herbs, can change the effect of drugs, and this is why the use of any supplement should always be discussed with health care professionals.

Question: What is the role of a patient’s weight in evaluation of nutritional status of elderly people on polypharmacy?

Answer: Unintended weight change observed in elderly people usually indicates problems in nutritional status. There is some evidence that polypharmacy is a potential factor associated with weight loss. The potential reason for this is that the overall worsened health status can lead to poor appetite. It is also possible that some drugs can predispose to nutritional problems by causing loss of appetite, gastrointestinal problems, alterations in electrolyte balance, lipid profile and glucose metabolism.

Polypharmacy has also shown to be common in the obese aging population. The most likely explanation for this association is that obese elderly people suffer from more obesity-linked diseases (such as diabetes, hypercholesterolemia and high blood pressure) that need drug treatment. Obesity can onwards worsen the symptoms of these diseases that can lead to higher doses and additional drugs to the treatment of these elderly people.

Original work: Jyrkkä et. al., Polypharmacy and nutritional status in elderly people, Current Opinion in Clinical Nutrition & Metabolic Care, Vol 15,1–6 (2012).

Dr. Johanna, Jyrkkä Ph.D (Pharm) works as a researcher at the Finnish Medicines Agency, with a PhD in geriatric pharmacotherapy. Her main area of expertise is pharmacoepidemiology and drug safety, with primary research activities involving drug use in elderly populations.

Academic profile of Dr. Johanna Jyrkkä

Dr. Johanna acknowledges Finnish Cultural Foundation for financial support offered for the completion of this study. She also acknowledges Dr. Jaakko Mursu for assistance in nutrition-related issues.

Written by Nalin Siriwardhana, PhD., and Amanda Fields

Copyright © 2011 Nutrition Remarks. All rights reserved